MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA CAPIOX FX OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS

TERUMO CORPORATION, ASHITAKA CAPIOX FX OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS
Catalog Number CX*FX15RE40
Medical Device Problem Code Infusion or Flow Problem (2964)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/08/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Implanted date: device was not implanted.Explanted date: device was not explanted.Pma/510(k)- k130520.The actual device has not been returned for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.A review of the device history record and product-release judgement record of the involved product code/lot# combination was conducted with no findings.(b)(4).
 
Event or Problem Description
The user facility reported that the capiox device was used during the procedure.After initialization extracorporeal circulation with fx oxygenator, the perfusionist detected that the oxygenator's oxygen exchange capability was lost.After changing new fx oxygenator, the open-heart surgery case was done well with good oxygenator's oxygen exchange capability.The patient was not harmed.The procedure outcome was not reported.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide the device return date in section d9, update section h3, and to provide the completed investigation results.The actuals sample was received for evaluation.Visual inspection revealed no break or other obvious anomaly that could lead to the poor gas transfer performance.The actual sample, after having been rinsed and dried, was tested for its gas transfer performance in accordance with the factory's product inspection protocol.As a result, no anomalies were revealed in the gas transfer performance of the actual sample, with the obtained values meeting the factory specifications.[bovine blood conditions] hb:12g/dl, temp.: 37°c., ph:7.4, svo2:65%, pvco2: 45mmhg.[circulation conditions] blood flow rate: 5l/min and 3l/min, v/q=1, fio2=100%.[o2 transfer volume] at 5l/min= 314 ml/min.Atb3l/min= 207 ml/min.[co2 removal volume] at 5l/min= 259 ml/min.At 3l/min= 177 ml/min.Ifu states: start gas supply with v/q=1, and fio2=100%, then make adjustments based on blood gas measurements.Measure blood gases and make necessary adjustments as follows.A.Control pao2 by changing concentration of oxygen in ventilating gas using gas blender.To decrease pao2, decrease fio2.To increase pao2, increase fio2.B.Control paco2 by changing the total gas flow.To decrease paco2, increase total gas flow.To increase paco2, decrease total gas flow.Upon patient rewarming, adjust o2 concentration, gas flow rate and blood flow rate by increasing them as needed based on an increasing in patient's metabolism.Failure to adjust the gas supply and the blood flow rate appropriately may cause insufficient o2 supply needed at the amount of the patient's gaseous metabolism.A phenomenon called wet lung may occur when water condensation occurs inside fibers of microporous membrane oxygenators with blood flowing exterior to the fibers.This may occur when oxygenators are used for a longer period of time.If water condensation and/or a decrease in pao2 and/or an increase in paco2 is noted during extended oxygenator use, briefly increasing the gas flow rate may improve the performance.Increase gas flow rate, to 15 l/min for 10 seconds.Do not repeat this flushing technique, even if oxygenator performance is not improved.Based on the provided information and investigation results, there is no definitive evidence that this event was related to a device defect or malfunction.The investigation results verified the returned sample was of normal product.The exact cause of the reported event cannot be definitively determined based on the available information.

Brand Name
CAPIOX FX OXYGENATOR
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, 418
JA  418
MDR Report Key12073881
Report Number9681834-2021-00115
Device Sequence Number3975940
Product Code DTZ
UDI-Device Identifier04987350701107
UDI-Public04987350701107
Combination Product (Y/N)N
Initial Reporter CountryVM
PMA/510(K) Number
K071494
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2023
Device Catalogue NumberCX*FX15RE40
Device Lot Number200623
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/01/2021
Initial Date Received by Manufacturer 06/08/2021
Supplement Date Received by Manufacturer07/01/2021
Initial Report FDA Received Date06/28/2021
Supplement Report FDA Received Date07/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age35 YR
Patient Weight51